GERD: Can certain medications increase severity?

content provided by mayoclinic.com

GERD: Can certain medications increase severity?

Question

I've heard that some medications can aggravate the symptoms of GERD. Can you tell me more?

No name
No state given

Answer

Certain medications and dietary supplements can irritate the lining of your esophagus, causing heartburn pain, and others can increase the severity of gastroesophageal reflux disease (GERD). GERD is a chronic condition in which stomach acid flows back (refluxes) into your esophagus. This backwash of acid causes irritation and inflammation of the lining of your esophagus.

Medications and dietary supplements that can irritate your esophagus and cause heartburn pain include:

  • Antibiotics such as tetracycline
  • Bisphosphonates, such as alendronate (Fosamax), ibandronate (Boniva) and risedronate (Actonel)
  • Iron supplements
  • Pain relievers such as ibuprofen (Advil, Motrin, others) and aspirin
  • Potassium supplements

Medications and dietary supplements that can increase acid reflux and worsen GERD include:

  • Anticholinergics such as oxybutynin (Ditropan) prescribed for overactive bladder and irritable bowel syndrome
  • Calcium channel blockers and nitrates used for high blood pressure and heart disease
  • Narcotics (opioids) such as codeine and those containing hydrocodone and acetaminophen (Lortab, Norco, Vicodin)
  • Progesterone
  • Quinidine
  • Sedatives or tranquilizers, including benzodiazepines such as diazepam (Valium) and temazepam (Restoril)
  • Theophylline (Elixophyllin, Theochron)

If you have GERD, ask your doctor if medications you take may affect your symptoms.

Last Updated: 2012-01-10
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version